Discussions By Condition: Medical Errors

ER w/out a clue

Posted In: Medical Errors 0 Replies
  • Posted By: Anonymous
  • February 21, 2010
  • 04:40 PM

My father initially had been having a lot of lower back pain about a week before Thanksgiving and by Christmas just felt like he may have the flu, but with lower back pain, nausea, SOB with walking.Dec 28th, told my grandmother that he felt like he had a fever, burning all over, numbness in his hands, nauseated, coughing up blood. My brother took him nyqil.(my father has type 2 diabetes non insulin depedent, high blood pressure, and years ago had a bladder tumor removed and was receiving BCG treatments and given bactrim after cystoscopies)Upon arriving by ambulance to the ER. He was noted as being hypotensive, had shortness of breath, low oxygen saturations, cough with hemoptysis, back pain(had been going on since his last cystoscopy Nov 2, 2009)They sent him home from the ER with Tamiflu and told he didn't have H1N1 or the flu, just a virus.My brother took him home, and 2.5 hrs later he had my brother take him back to the same ER. He then had terrible coughing with hemoptysis(car interior covered in blood)low oxygen saturations, delerium, the burning all over like he had described before, hypotensive(a man with high b/p who was vomiting and couldn't keep his bp or diabetes RX down)He was intubated while I was in the room and eventually took 9 people to do. They didn't get it in right the 1st time(it went into his stomach)the 2nd time, they said it was in, he was put in CCU. I was called 2 hrs later asking permission for pik line in, his intubation done 3rd time, the cuffline of ET tube deflated and had blood in it & lost pressure. They used bronchoscope 3rd time to check on placement, he had frothy whitish secretions in airway& greenish purulent discharge from his left main bronchus,by this time he had severe sepsis, hypoxic, acidotic. (the RX's list my father gave in ER with the antibiotics given in Nov,Dec+the nyqil the ER was told he took 1st trip Metformin+Lotrel or Metformin+Bactrim or Metformin+nyqil) can all have serious or fatal side effects and was overlooked, not to mention I never got an answer to my question of how long he was without oxygen which the CT revealed subacute or chronic infarcts. No hemorrage or mass effect or lesion. There was decreased attenuation in the inferior cerebral peduncles bilaterally. Possible artifact. He had multi organ failure among the 23 things listed as the cause of his death. We had to eventually take him off the respirator because of brain damage and his throat was infected and rotting and he would have to be trached and sent to nursing home as is or let him pass. I wish all hospital ER's would have a policy of keeping someone who have atleast 2 symptoms of sepsis and treat immediately because you only have 6 hrs. and by the time he came back to the same ER, it was too late. He had lactic acidosis,& they even hinted he may have been poisoned with ethylene glycol, isopropyl alcohol, or methanol. This was in the state of TN. by the way.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?